BLEOMYCIN-INDUCED FLAGELLATE DERMATITIS
By Gary M. White, MD
A flagellate dermatitis may occur anywhere from a few hours to 2 months after exposure to the bleomycin. Most reported cases occurred after IM or IV administration but there has been at least one case after intralesional bleomycin treatment of verruca [Arch Dermatol. 2003;139:337-339].
- Flagellate means "to whip or flog". The patients looks to have been whipped or flogged, thus the name.
- There are conflicting reports as to whether trauma can induce these skin lesions.
- It may also occur in association with other drugs, e.g., bendamustine.
Inflammatory, urticarial, or vesicular red lines followed by hyperpigmentation in a patient on bleomycin is characteristic.
See flagellate dermatoses.
Most cases resolve when the bleomycin is stopped. Symptomatic relief with antipruritic agents, antihistamines, systemic steroids, or potent topical steroids may be tried during the inflammatory stage.
Courtesy Michael O. Murphy, MD
Bendamustine-Induced “Flagellate Dermatitis.” Dermatology Online Journal 18 (11)
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.